Abstract

Background: Although the association of sarcoidosis and malignancy has long been described (Brincker, Br J Cancer 1972), so far only 3 patients (pts) have been documented to have developed sarcoidosis during or immediately after chemotherapy for non-Hodgkin lymphoma (NHL) (Kornacker et al. Ann Hematol 2002; Hollister et al. J Clin Oncol 2005).

Methods: Case report. Results: A 50 year-old male with 2-month history of back pain and 20 pound weight loss had a soft tissue mass in the lumbar area biopsied. The pathology revealed a diffuse large B-cell lymphoma. Bone marrow biopsy showed no abnormalities. Computed tomography (CT) and [18F] fluorodioxyglucose positron emission tomography (PET) revealed large bilateral pulmonary masses and extensive periaortic lymphadenopathy. Treatment consisted of chemotherapy with cyclophosphamide, doxorubicin, vincristine, prednisone, and rituximab every 21 days. 11 days after completion of the 4th cycle, the pt was hospitalized with febrile neutropenia, and received intravenous cefepime and vancomycin with growth-factor support. Pt was released from the hospital on day 20th of the cycle with a white cell count of 15 thousand / uL, mostly neutrophils, and negative blood, sputum, and urine cultures. Because of persistent fever (38.5 °C) and non-productive cough 3 weeks after discharge, CT studies were obtained. In the chest there was no evidence of the previously noted lung masses, and there was the presence of new bilateral diffuse pulmonary infiltrates. Abdominal CT demonstrated near complete resolution of the periaortic lymphadenopathy. A transbronchial biopsy and a bronchoalveolar lavage were obtained, revealing the presence of non-caseating granulomas, and no evidence of malignancy, mycobacteria, or fungal micro-organisms. The serum level of angiotensin-converting enzyme was markedly elevated (112; normal range 9–67). At this point the pt was diagnosed with symptomatic pulmonary sarcoidosis and he was treated with oral prednisone. Follow-up CT evidenced a complete resolution of the pulmonary infiltrates. No further chemotherapy was administered. After a subsequent follow-up of 14 months, the pt remains in complete remission by clinical, serological, and radiographic (CT and PET) criteria.

Conclusions: The diagnosis of new radiographic changes in pts with NHL receiving chemotherapy needs to be histologically confirmed.

Author notes

Disclosure: No relevant conflicts of interest to declare.